MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1111/liv.14393

Медицинская библиотека · Liver international : official journal of the International Association for the Study of the Liver · 2020

Ashwagandha-induced liver injury: A case series from Iceland and the US Drug-Induced Liver Injury Network.

Björnsson Helgi K, Björnsson Einar S, Avula Bharathi, Khan Ikhlas A, Jonasson Jon G, Ghabril Marwan, Hayashi Paul H, Navarro Victor

СтатьяПоддержка NIH: внешняя программаResearch Support, N.I.H., IntramuralПеревод в очереди

Аннотация

BACKGROUND & AIMS: Ashwagandha (Withania somnifera) is widely used in Indian Ayurvedic medicine. Several dietary supplements containing ashwagandha are marketed in the US and Europe, but only one case of drug-induced liver injury (DILI) due to ashwagandha has been published. The aim of this case series was to describe the clinical phenotype of suspected ashwagandha-induced liver injury.

METHODS

Five cases of liver injury attributed to ashwagandha-containing supplements were identified; three were collected in Iceland during 2017-2018 and two from the Drug-Induced Liver Injury Network (DILIN) in 2016. Other causes for liver injury were excluded. Causality was assessed using the DILIN structured expert opinion causality approach.

RESULTS

Among the five patients, three were males; mean age was 43 years (range 21-62). All patients developed jaundice and symptoms such as nausea, lethargy, pruritus and abdominal discomfort after a latency of 2-12 weeks. Liver injury was cholestatic or mixed (R ratios 1.4-3.3). Pruritus and hyperbilirubinaemia were prolonged (5-20 weeks). No patient developed hepatic failure. Liver tests normalized within 1-5 months in four patients. One patient was lost to follow-up. One biopsy was performed, showing acute cholestatic hepatitis. Chemical analysis confirmed ashwagandha in available supplements; no other toxic compounds were identified. No patient was taking potentially hepatotoxic prescription medications, although four were consuming additional supplements, and in one case, rhodiola was a possible causative agent along with ashwagandha.

CONCLUSIONS

These cases illustrate the hepatotoxic potential of ashwagandha. Liver injury is typically cholestatic or mixed with severe jaundice and pruritus, but self-limited with liver tests normalizing in 1-5 months.

Для цитирования: Björnsson Helgi K, Björnsson Einar S, Avula Bharathi, Khan Ikhlas A, Jonasson Jon G, Ghabril Marwan, Hayashi Paul H, Navarro Victor. Ashwagandha-induced liver injury: A case series from Iceland and the US Drug-Induced Liver Injury Network.. Liver international : official journal of the International Association for the Study of the Liver. 2020. DOI: 10.1111/liv.14393.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.